FDA alerts pharmacists to risperidone, ropinirole mix-ups

June 24, 2011

FDA announced reports of medication errors involving risperidone and ropinirole in which some patients who took the wrong medication needed to be hospitalized.

FDA announced reports of medication errors involving risperidone (Risperdal, Johnson & Johnson) and ropinirole (Requip, GlaxoSmithKline), noting that in some cases, patients who took the wrong medication needed to be hospitalized, according to a Medication Safety Announcement released June 13.

Risperidone is an antipsychotic medication used to treat mental illnesses such as schizophrenia, bipolar disorder, and irritability associated with autistic disorder. Ropinirole is a dopamine agonist for treating Parkinson’s disease and restless legs syndrome, the announcement noted.

More than 200 wrong drug medication errors obtained from FDA's Adverse Event Reporting System database and the Institute for Safe Medication Practices were evaluated. In 16 cases, patients had serious adverse events, including 5 cases in which the patients required hospitalization. The adverse events included confusion, lethargy, ataxia, hallucinations, tiredness, dizziness, tingling, numbness, and altered mental state. One patient outside the United States was given Risperdal instead of Requip for 1 month before the error was caught. One month after Requip was restarted, the patient died and it is unclear what role, if any, the error had in the death of this patient, FDA’s announcement noted.

The causes of confusion between risperidone and ropinirole may be multifactorial in nature. Contributing factors may include the similarity of the brand and generic names, similarity of container labels and carton packaging, illegible handwriting on prescriptions, and overlapping strengths, dosage forms, and dosing intervals between the 2 products.

To reduce the potential for confusion between the 2 products, the manufacturers of Requip, Risperdal, and the generic ropinirole and risperidone products have been requested to use "tall man" lettering on container labels and carton packaging to present the generic names as risperiDONE and rOPINIRole, which may improve the ability of healthcare professionals to distinguish between the 2 drug names; and to change individual labels and carton packaging to better differentiate between the generic products for risperidone and ropinirole.

FDA recommends the healthcare professionals:

  • clearly print the drug name on written prescriptions.

  • spell out the drug name when prescribing over the telephone.

  • counsel patients about their prescribed medication, making sure the patient understands its purpose. Including the medical reason for the medication on the prescription may help ensure the patient gets the correct medication.

Pharmacists are advised to physically separate the stocks of these 2 drugs on the shelf or wherever they are stored and to confirm the drug name with prescribers if the prescription is not legible or the drug name is not clearly stated.

Adverse events or medication errors involving ropinirole or risperidone should be reported to the FDA MedWatch program (https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm).

Recently, Johnson & Johnson’s Ortho-McNeil-Janssen subsidiary voluntarily recalled 60-tablet bottles of one lot of 3-mg Risperdal, lot number 0GG904, expiration May 2012, and 1 lot of generic risperidone in a 2-mg dosage, lot number OIG175, sold by Patriot Pharmaceuticals, due to consumer reports of an uncharacteristic odor thought to be caused by trace amounts of TBA (2,4,6 tribromoanisole).

TBA is a byproduct of a chemical preservative sometimes applied to wood often used in the construction of pallets on which materials are transported and stored. While not considered toxic, TBA can generate an offensive odor and a small number of patients have reported temporary gastrointestinal symptoms.

Anyone experiencing an uncharacteristic odor associated with Risperdal 3-mg tablets or risperidone 2-mg tablets should return tablets to their pharmacies, and contact their healthcare professional if they have questions.